Possible Complications

Immune Reconstitution Inflammatory Syndrome (IRIS)

IRIS, a widely recognised complication of antiretroviral therapy (ART), results from the rapid restoration of immune responses to pathogenic antigens.1,2 IRIS can manifest as the deterioration of an infection being treated or the new presentation of a previously sub-clinical infection.1

  • Patients who present with TB/HIV co-infection, or who develop TB following initiation of ART are at risk of developing TB-associated IRIS

– approximately one third of patients presenting with TB/HIV co-infection could be at risk of developing TB-associated IRIS1,3

  • TB-associated IRIS can present as:1

– a paradoxical reaction following initiation of ART in patients receiving TB treatment
– a new presentation of TB that is revealed within weeks of initiation of ART with an exaggerated inflammatory clinical presentation

  • Clinical features often include:2,4

– fever
– lymphadenopathy
– apparent worsening/progression of TB

  •  There are no diagnostic tests for IRIS

comprehensive case definitions for paradoxical TB-associated IRIS and ART-associated TB/unmasking TB-associated IRIS have been developed by an international panel (see Meintjes et al. 2008)1 
– for a review of all published definitions of IRIS, see Müller et al. 20105

  • IRIS most commonly occurs within the first 4 weeks of starting ART2,6

– rarely develops after 3 months of ART initiation

  • Risk factors for developing IRIS include:2,6,7

– low CD4+ count (<50 cells/mm3)
– disseminated/extrapulmonary TB
– early initiation of ART during the treatment of opportunistic infections
– rapid immunological and virological responses to ART

  • IRIS symptoms can be controlled by non-steroidal anti-inflammatory drugs

– corticosteroids may be necessary in more severe cases 2

  • The optimal time to begin ART with respect to the initiation of TB treatment is not clear6

– the balance between reducing the risk of developing IRIS without increasing the risk of AIDS associated morbidity and mortality must be considered
– CD4+ count may assist in determining appropriate timing of ART and TB therapy8-10
– for more information, view the ART section of the Treatment page

Overlapping Toxicities between ART, TB Therapy and Co-trimoxazole2,4,6

  • Some adverse drug effects are common to both ART and TB drugs. Overlapping toxicities include

– rash
– fever
– hepatitis
– gastrointestinal side-effects
– central nervous system dysfunction
– peripheral neuropathy
– anemia2,4,6

  • Vigilant monitoring of side-effects is essential

– for more on treatment of side-effects, see British HIV Association Guidelines for the Treatment of TB/HIV Coinfection

References

  1. Meintjes G, Lawn SD, Scano F, et al. Tuberculosis-associated immune reconstitution inflammatory syndrome: case definitions for use in resource-limited settings. Lancet Infect Dis 2008;8:516–523.
  2. Harries AD, Zachariah R, Lawn SD. Providing HIV care for co-infected tuberculosis patients: a perspective from sub-Saharan Africa. Int J Tuberc Lung Dis 2009;13:6–16. 
  3. Lawn SD, Bekker LG, Miller RF. Immune reconstitution disease associated with mycobacterial infections in HIV-infected individuals receiving antiretrovirals. Lancet Infect Dis 2005;5:361–373. 
  4. British HIV Association. Guidelines for the Treatment of TB/HIV Coinfection 2011.  Accessed 25 November 2011.
  5. Müller M, Wandel S, Colebunders R, et al. Immune reconstitution inflammatory syndrome in patients starting antiretroviral therapy for HIV infection: a systematic review and meta-analysis. Lancet Infect Dis 2010;10:251–261. 
  6. World Health Organization. Treatment of Tuberculosis Guidelines Fourth Edition (2010).  Accessed 30 November 2011.
  7. Lawn SD, Myer L, Bekker LG, Wood R. Tuberculosis-associated immune reconstitution disease: incidence, risk factors and impact in an antiretroviral treatment service in South Africa. AIDS 2007;21:335–341.
  8. Abdool Karim SS, Naidoo K, Grobler A, et al. Integration of Antiretroviral Therapy with Tuberculosis Treatment. N Engl J Med 2011;365:1492–1501. 
  9. Blanc FX, Thim S, Laureillard D, et al. Earlier versus Later Start of Antiretroviral Therapy in HIV-Infected Adults with Tuberculosis. N Engl J Med 2011;365:1741–1781. 
  10. Havlir DV, Kendall MA, Ive P, et al. Timing of Antiretroviral Therapy for HIV-1 Infection and Tuberculosis. N Engl J Med 2011;365:1482–1491.